Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Green Bay, WI

July 19, 2019Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2019, 6:18 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 72 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2019, 6:18 PM CDT (23:18 UTC)
Expired
Jul 19, 2019, 7:30 PM CDT
In force
72 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 175 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:00 PM CDTTORNADOTripoli, WITORNADO ON THE GROUND ALONG HIGHWAY 8 FROM THE COUNTY LINE AROUND THE TOWN OF TRIPOLI TO JUST WEST OF THE TOWN OF BRADLEY. PRELIMARY RATING-EF0.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:55 PM CDTSevere Thunderstorm Watch PDSSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KGRB 192318
SVRGRB
WIC069-085-200030-
/O.NEW.KGRB.SV.W.0017.190719T2318Z-190720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
618 PM CDT Fri Jul 19 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Lincoln County in north central Wisconsin...
  Southwestern Oneida County in north central Wisconsin...

* Until 730 PM CDT.

* At 617 PM CDT, a severe thunderstorm was located near Prentice, or
  26 miles south of Park Falls, moving east at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Rhinelander, Tomahawk, Harrison, Woodboro, Gilbert, Tripoli,
  Bradley, Heafford Junction, Dudley and Lower Tomahawk River Natural
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4568 9004 4561 8941 4528 8943 4538 9004
TIME...MOT...LOC 2317Z 285DEG 30KT 4558 9024 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$
Kieckbusch
4 follow-up statements
611 
WWUS53 KGRB 192338
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
638 PM CDT Fri Jul 19 2019

WIC069-085-200030-
/O.CON.KGRB.SV.W.0017.000000T0000Z-190720T0030Z/
Lincoln WI-Oneida WI-
638 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LINCOLN AND SOUTHWESTERN ONEIDA COUNTIES...

At 638 PM CDT, a severe thunderstorm was located near Tripoli, or 27
miles southeast of Park Falls, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rhinelander, Tomahawk, Harrison, Woodboro, Gilbert, Tripoli, Bradley,
Heafford Junction, Dudley and Lower Tomahawk River Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4568 9004 4561 8941 4528 8943 4538 9004
TIME...MOT...LOC 2338Z 277DEG 25KT 4560 9012 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$
Kieckbusch
116 
WWUS53 KGRB 192349
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
649 PM CDT Fri Jul 19 2019

WIC069-085-200030-
/O.CON.KGRB.SV.W.0017.000000T0000Z-190720T0030Z/
Lincoln WI-Oneida WI-
649 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LINCOLN AND SOUTHWESTERN ONEIDA COUNTIES...

At 649 PM CDT, a severe thunderstorm was located over Tripoli, or 28
miles west of Rhinelander, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rhinelander, Tomahawk, Harrison, Woodboro, Gilbert, Tripoli, Bradley,
Heafford Junction, Dudley and Lower Tomahawk River Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4568 9004 4561 8941 4528 8943 4538 9004
TIME...MOT...LOC 2349Z 285DEG 30KT 4558 8999 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$
Kieckbusch
669 
WWUS53 KGRB 200003
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
703 PM CDT Fri Jul 19 2019

WIC069-085-200030-
/O.CON.KGRB.SV.W.0017.000000T0000Z-190720T0030Z/
Lincoln WI-Oneida WI-
703 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LINCOLN AND SOUTHWESTERN ONEIDA COUNTIES...

At 702 PM CDT, a severe thunderstorm was located 7 miles north of
Tomahawk, or 16 miles west of Rhinelander, moving east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rhinelander, Tomahawk, Harrison, Woodboro, Gilbert, Tripoli, Bradley,
Heafford Junction, Lower Tomahawk River Natural Area and Crescent
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4568 9004 4561 8941 4537 8943 4546 9004
TIME...MOT...LOC 0002Z 276DEG 44KT 4557 8974 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$
Kieckbusch
805 
WWUS53 KGRB 200018
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
718 PM CDT Fri Jul 19 2019

WIC069-085-200030-
/O.CON.KGRB.SV.W.0017.000000T0000Z-190720T0030Z/
Lincoln WI-Oneida WI-
718 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LINCOLN AND SOUTHWESTERN ONEIDA COUNTIES...

At 717 PM CDT, a severe thunderstorm was located near Woodboro, or 10
miles west of Rhinelander, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rhinelander, Tomahawk, Harrison, Woodboro, Gilbert, Tripoli, Bradley,
Heafford Junction, Lower Tomahawk River Natural Area and Crescent
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4568 9004 4561 8941 4537 8943 4546 9004
TIME...MOT...LOC 0017Z 264DEG 31KT 4560 8963 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:58 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 3:58 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
358 PM CDT Fri Jul 19 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 352 PM CDT Fri Jul 19 2019

Main focus is on potential for significant severe weather this
evening.

Latest surface observations as of 20 UTC indicated surface warm
front making slow progress northward ahead of developing surface
wave currently over southwest Minnesota. Warm front stretched from
near Sheboygan to near Stevene Point to LaCrosse. Warm front has
been a bit slower moving northward than previously forecast.
Meanwhiile, upstream convection has rapidly developed near and
just northeast of surface low pressure system. Discrete SC
structures and small line segments already taking shape southwest
of DLH to near Alexandria Minnesota. Convection already starting
to enter far northwest Wisconsin northwest of Hayward. Appears
active convection will start to impact the far northwest portion
of the forercast area by 22-23 UTC which is a little sooner than
previous CAM forecasts. CAMS,particularly the HRRR, have been
very consistent in convection growing upscale to impressive QLCS
and tracking it across the northcentral portion of the forecast
area. However latest few HRRR runs have been a bit further south
with the deep convection which seems to fit the latest radar and
satellite observations. Deep layer shear over the northern half of
the forecast area is impressive especially given the degree of
instablity currently situated over the southern half of Minnesota
and over the southwest half of Wisconsin. MLCAPES are well over
4000 J/kg in this area and the instablity continues to move slowly
northward ahead of the approaching low pressure system. The
combination of 0-6 km shear greater than 40-45 kts and instablity
certainly favors initially discrete SC storms over central
Minnesota into northwest Wisconsin capable of very large hail,
significant damaging winds and perhaps a few tornadoes. There is
some uncertainty as to how quickly the convection can grow upscale
into large bowing line segment before impacting northcentral
Wisconsin. Another complicating factor is that the airmass over
far northern Wisconsin is still not as unstable as surface Tds are
still only in the mid-upper 50s. Thus, the greatest severe
weather threat may end up shifting a little further south. Given
the amount of 0-3 km shear, possibity of embedded weak tornadoes
within organized QLCS is also possible especially over northcentral
part of the forecast area.

ST forecast guidance has been pretty consistent on moving
convective activity east of the area around midnight.

Saturday, still somewhat uncertain for severe potential. Surface
boundary will likely extend somewhere over the central portion of
the forecast area. Models suggest another weak impulse make
interact with that boundary during the afterenoon hours which may
kick off additional convection. At this time, a slight risk for
the southern portion still seems warranted but will need to see
how overnight convection plays out as atmosphere may be pretty
worked over. Certainly will be noticably cooler for Saturday with
clouds and northerly winds especially north of I29.

.LONG TERM...Saturday Night Through Friday
Issued at 352 PM CDT Fri Jul 19 2019

The main highlights from this forecast period are the precip
trends for Saturday night into Sunday and the upper-level pattern
change that will bring drier conditions and near seasonal
temperatures to the area.

Saturday night into Sunday...A nearly stationary frontal boundary
will propagate south over Wisconsin on Saturday. By Saturday
evening, a surface high pressure system will be moving into the
Upper Mississippi Valley helping to push the slow frontal boundary
south out of the forecast area. Model guidance indicates the main
axis of showers and storms will ride along this front, with less
significant precipitation trailing behind it. The possibility for
storms over the forecast area late Saturday evening and night
will be on the decrease, as instability and lapse rates decrease
across the forecast area as the front moves south. It is possible
for some of the trailing precipitation to stick around across
central and east-central Wisconsin into Sunday morning.

Rest of the extended...The upper-level pattern will begin to
change on Sunday evening over the Upper Mississippi Valley to a
northwest mean flow. At the same time, a strong ridge of high
pressure over the Northern Plains will continue to build. The
northwest flow aloft and a surface high pressure moving into the
Northern Plains from Canada will keep the forecast area dry
through the rest of the extended. There are some hints of a
shortwave impacting the area on Wednesday that could bring the
next chance for showers and storms, however, much uncertainty
remains with this feature. Will continue to monitor.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 138 PM CDT Fri Jul 19 2019

FEW-SCT boundary layer cumulus is in place this afternoon with
pockets of BKN cigs relegated to shoreline convergence areas near
Lake Michigan.

Primary aviation concerns for this TAF period center on the
mesoscale convective system that will develop over northern
Minnesota and northern Wisconsin. High impact thunderstorm
activity is expected to push into far northern portions of the
cwa, impacting KRHI and KAUW/KCWA between 00-03Z this evening. The
main threat will be severe straight line winds and potential
IFR/LIFR in torrential rainfall. Considerable uncertainty exists
with the southern extent of thunderstorm activity due to
CIN/capping that develops between 4.0 and 9.0 kft agl. There is a
reasonable CAM consensus (non-HRRR) that develops thunderstorm
activity through the GRB/ATW and KOSH between 02-05Z this evening.
Included a TEMPO group to account for outflow boundary that may
push southward into sections of central Wisconsin. Shower and
thunderstorm activity is expected to end during the overnight with
relatively benign conditions through the morning hours.
Preliminary timing on thunderstorm activity Saturday is expected
to hold off until after 17Z.

.KOSH...Southwest winds less than 10 knots becoming due southerly
less than 10 knots this afternoon. Low confidence in TSRA
impacting KOSH between 02-05Z this evening. If thunderstorm
activity impacts the terminal then strong to severe thunderstorm
potential exists. Introduced a TEMPO group for TSRA with
northwest wind potential of 20 knots impacting the terminal. Most
favorable timing for thunderstorm activity Saturday afternoon is
between 17-23Z Saturday.

Windshifts of interest include...some slight backing of wind
direction to 180 degrees after 21Z. Potential for abrupt wind
shift to northwest due to thunderstorm winds at around 03Z. Low
confidence in wind direction post thunderstorm activity tonight,
current forecast keeps winds southwest.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for WIZ013-020-021-030-
031-035>040-045-048>050-073-074.
&&

SHORT TERM.....ESB
LONG TERM......Hykin
AVIATION.......Behnke
Hazardous weather outlook, Jul 19, 3:16 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
316 PM CDT Fri Jul 19 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
316 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A significant severe weather outbreak appears increasingly likely
over parts of central, northcentral and northeast Wisconsin this
evening. The primary severe weather threat will be damaging
straight lines winds and large hail. A tornado or two is also
possible, especially earlier in the evening over northcentral
Wisconsin. As the evening progresses the threat will likely
transition to damaging straight lines winds. Localized wind gusts
to 70 mph are possible this evening especially north of highway
29.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of thunderstorms will continue at times on Saturday
and Saturday night. It is possible that a severe thunderstorm
threat could develop at some point, though determining exactly
when is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

LMZ521-522-541>543-202030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
316 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of severe storms which could produce damaging
winds and large hail tonight.

Boaters should be alert for rapidly changing weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms at times on Saturday and Saturday
night that may pose a hazard for boaters. Periods of dense marine
fog are also possible.

ESB/Hykin

In the hours before

Special weather statement, Jul 19, 5:18 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Green Bay WI
518 PM CDT Fri Jul 19 2019

WIZ010-018-192345-
Oneida WI-Lincoln WI-
518 PM CDT Fri Jul 19 2019

...SEVERE THUNDERSTORMS HEADED TOWARD LINCOLN AND SOUTHWEST ONEIDA
COUNTIES...

At 514 PM CDT, Doppler radar was tracking a severe thunderstorm near
Winter, or 16 miles southeast of Chippewa Flowage East, moving east-
southeast at 50 mph.

Large hail and damaging winds will be likely with this storm as it
arrives in southwest Oneida and northwest Lincoln counties around
610 PM CDT.

Locations impacted include...
Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Gilbert, Council
Grounds State Park, Tripoli, Dutch Corners and Birch Trails Girl
Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm will likely be severe as it arrives, so be certain to
monitor local radio stations and available television stations for
additional information and warnings from the National Weather
Service.

&&

LAT...LON 4575 9004 4558 8933 4547 8937 4547 8943
      4534 8942 4514 8950 4512 9005
TIME...MOT...LOC 2214Z 285DEG 43KT 4573 9097

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:57 AM CDTSpecial Weather StatementGRBMenominee, Oconto, Shawano48 min
Jul 19, 2:40 AM CDTSpecial Weather StatementGRBOconto50 min
Jul 19, 2:45 AM CDTSpecial Marine WarningGRB60 min
Jul 19, 3:19 AM CDTSpecial Weather StatementGRBKewaunee41 min
Jul 19, 3:38 AM CDTSpecial Marine WarningGRB82 min
Jul 19, 3:44 AM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee31 min
Jul 19, 4:04 AM CDTSpecial Weather StatementGRBKewaunee41 min
Jul 19, 5:18 PM CDTSpecial Weather StatementGRBLincoln87 min
Jul 19, 6:47 PM CDTSpecial Weather StatementGRBMarathon43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.